Life-threatening complications of ibogaine: three case reports

FP Paling, Louise Andrews, GD Valk, HJ Blom

Research output: Contribution to journalArticleAcademicpeer-review

21 Citations (Scopus)

Abstract

Ibogaine is a naturally occurring psychoactive alkaloid extracted from the roots of the Tabernanthe iboga plant, which in alternative medicine is used to treat drug dependency. However, this upcoming, online advocated therapy can be dangerous due to its potentially lethal adverse effects. We present three cases in which toxic side effects were noted. We used the Naranjo scale to estimate the probability of a causal relationship between these effects and ibogaine. Findings in these three cases are suggestive of a causal relationship between the use of ibogaine and serious respiratory and cardiac problems (including lengthening of the QT interval). In our opinion it is of great importance that clinicians are aware of these potentially serious side effects and realise that widespread online marketing practices will give many more people access to ibogaine.
Original languageUndefined/Unknown
Pages (from-to)422-424
Number of pages3
JournalNetherlands Journal of Medicine
Volume70
Issue number9
Publication statusPublished - 2012

Cite this